Melatonin Overdose - Is It Dangerous?

Most doctors and scientists seem to agree that melatonin is safe at the recommended dose (1mg-5mg). But rarely adverse effects have been reported from large doses of melatonin.

A bibliographic search of melatonin adverse effects including 309 articles turned up the following results (ref):

one patient with autoimmune hepatitis, one case of confusion due to MLT overdose, one case of optic neuropathy, four subjects with fragmented sleep, one psychotic episode, one case of nistagmus, four cases of seizures, one case of headache and two cases of skin eruptions.

These kinds of reactions are the exception, not the rule. Most cases of taking an excessive dose of melatonin resolve on their own. If you’re unsure about whether an emergency room visit is warranted, call poison control for advice.

Contents

  1. About Melatonin
  2. What Constitutes A Melatonin Overdose?
  3. Immediate Effects of Melatonin Overdose
  4. Melatonin Drug-Drug and Food-Drug Interactions
  5. Dangers Posed By Melatonin Overdose
  6. What to do in the event of melatonin overdose?

About Melatonin

Melatonin is a popular OTC treatment for mild-to-moderate insomnia, and appears to be modestly effective at treating problems with sleep initiation. Melatonin’s popularity stems in part from the fact that that it is naturally present in your body. By supplementing melatonin, you aren’t introducing a new chemical into your body, just increasing the amount of a neurohormone that is already present.

Given melatonin’s ubiquitous use, it is interesting that there is as yet no universally agreed upon dose. Recommended doses seem to range between 1-5 mg per night. In general, less is more when it comes to melatonin dosage.

What Constitutes A Melatonin Overdose?

Technically, any dose of melatonin over 5mg could be considered an overdose. However, doses from 5mg – 15mg are unlikely to have any acute effects besides mild sedation or disorientation. There are very few reports of harm caused by melatonin.

A number of factors could influence the outcome of melatonin overdose. For example, being over 65 or co-ingestion of other sedating drugs could cause complications with melatonin overdose.

The LD50 (or lethal dose 50) for a substance is the dose of that substance which will cause 50% of the population to die. Here’s what Medscape has to say about the LD50 of melatonin:

The acute toxicity of melatonin as seen in both animal and human studies is extremely low. Melatonin may cause minor adverse effects, such as headache, insomnia, rash, upset stomach, and nightmares. In animals, an LD50 (lethal dose for 50% of the subjects) could not be established. Even 800 mg/kg bodyweight (high dose) was not lethal.

Studies of human subjects given varying doses of melatonin (1-6.6 g/day) for 30-45 days, and followed with an elaborate battery of biochemical tests to detect potential toxicity, have concluded that, aside from drowsiness, all findings were normal at the end of the test period.

A 1g dose of melatonin would be roughly 200 times the standard 5mg dose of melatonin. That’s a lot of melatonin! From a toxicological standpoint melatonin overdose appears to be relatively benign (in most cases; exceptions exist).

Immediate Effects of Melatonin Overdose

The following immediate effects resulting from melatonin overdose have been reported:

  • Headache
  • Confusion
  • Fragmented Sleep
  • Dizziness
  • Somnolence
  • Nausea

Melatonin Drug-Drug and Food-Drug Interactions

The following compounds are known to inhibit the hepatic enzyme CYP1A2. Since this enzyme also metabolizes melatonin, these inhibitors may interact with melatonin by increasing the concentration of melatonin in the blood. The following list of compounds could therefore contribute to melatonin overdose.

Hepatic CYP1A2 Inhibitor Inhibition Potency
ciprofloxacin (fluoroquinolone bactericidal) Strong
Many other fluoroquinolones (broad-spectrum antibiotics) Strong
fluvoxamine (SSRI antidepressant) Strong
verapamil (calcium channel blocker) Strong
St. John’s wort Moderate
Herbs and herbal teas (Peppermint, German Chamomile, and Dandelion) Moderate
cimetidine (H2-receptor antagonist) Weak
caffeine Weak
amiodarone[6] (antiarrhythmic agent) Unspecified potency
interferon[6] (antiviral, antiseptic, antioncogenic) Unspecified potency
methoxsalen[6] (in psoriasis) Unspecified potency
Mibefradil[6] (calcium channel blocker) Unspecified potency
grapefruit juice (naringenin) Unspecified potency
tumeric Unspecified potency
cumin Unspecified potency
isoniazid Unspecified potency

Dangers Posed By Melatonin Overdose

While melatonin is generally safe at typical doses (1mg – 5mg), it is not necessarily benign in overdose.

Melatonin has mild sedative, hypnotic and analgesic activity. It is possible that melatonin overdose would result in central nervous system (CNS) depression, or potentiate other stronger CNS depressants in the brain (like alcohol). Melatonin could contribute to unconsciousness in an overdose situation involving multiple CNS depressants that were combined.

One case report describes an elderly man who consumed 24mg of melatonin to aid with relaxation and became disoriented and lethargic. While his condition resolved, melatonin should not be used flippantly or assumed to be safe in overdose.

Uptodate has the following to say about the adverse effects of melatonin:

Despite the fact that melatonin is an unregulated drug in many countries and is often used in excessive doses, there does not appear to be a major pattern of side effects. One report described a search for reports of adverse effects with melatonin over 35 years [73]. Of the nine studies reporting adverse effects, pharmacologic doses were used (1 to 36 mg), and the number of patients was not included. However, headache, confusion, and fragmented sleep were among the side effects reported. Dizziness, somnolence, nausea, and headache have been reported with the melatonin agonist ramelteon. (See ‘Melatonin agonists’ above.)

What to do in the event of melatonin overdose?

If the person who took too much melatonin is conscious, alert and oriented, please call poison control to discuss the situation with someone who is familiar with the toxicology of melatonin. In the US, poison control can be reached at the following number: 1 (800) 222-1222.

If the person who overdosed on melatonin is unconscious or unresponsive, immediately dial 911.